Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 249, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2003, 4:57 AM CDT for Sumner County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 4:57 AM CDT (09:57 UTC)
- Expired
- Aug 3, 2003, 6:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
029
WUUS53 KICT 030957
SVRICT
KSC191-031100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
457 AM CDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 600 AM CDT.
* AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MILAN...OR ABOUT 25
MILES NORTHEAST OF ANTHONY...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR MAYFIELD AROUND 505 AM CDT...
NEAR WELLINGTON AROUND 520 AM CDT...
6 MILES NORTHEAST OF SOUTH HAVEN AROUND 535 AM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
STAY AWAY FROM WINDOWS.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 600 AM CDT.
LAT...LON 3744 9764 3730 9779 3702 9747 3703 9723
3721 9715
$$
/JAKUB
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:10 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 3, 3:10 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 AM CDT SUN AUG 3 2003 TDA: ONGOING ELEVATED TSTMS APPR TO BE DRIVEN BY COMBO OF WARM AIR ADVCTN AT H7 IN BAROCLINIC ZONE EVIDENT ON 00Z UPR AIR CHARTS AND RIGHT REAR QUAD OF H3 SPD MAX. BELIEVE PCPN WL CONT TO DVLP/EXPAND THRU DAYBRK...SPCLY ACRS S CNTRL KS AND GRADUALLY SHIFT/DVLP INTO SE KS...PROBABLY ARND/AFT DAYBRK. SOME QUESTION AS TO AMT OF INSTBY ACRS S CNTRL KS...WHICH MAY LIMIT COVERAGE. SVR THREAT WHICH WOULD MOST LKLY BE HAIL. HARD TO SEE SOMETHING REDEVELOPING THIS AFTN...ANTICIPATING IT TO BE CAPPED AND LACK OF FOCUS. HAVE ADJUSTED TEMPS UP AS LTST THICKNESS PROGS HAVE INCRD. TNGT-MON: H85 JET PROGD TO DVLP AFT DARK, LEADING TO IMPRESSIVE MSTR CONVERGENCE/WARM AIR ADVCTN PAT. SHUD SEE MORE ELEVATED STORMS OCCUR AND BELIEVE COVERAGE MAY BE EVEN BETTER. PCPN WL LINGER INTO SOUTHEAST KANSAS MON MORNING...BUT BELIEVE IT WL BE HARD TO GET PCPN TO DVLP DURG THE AFTN. TWEAKED TEMPS UP A BIT AS RDG BUILDS. MON NGT-TUE: REPEAT PERFORMANCE...HOWEVER APPRS THAT BEST CHC OF PCPN WL SHIFT E OF I-35. LTL CHG TO GOING TEMP FCST. WED-SAT: FEW CHGS IN EXTENDED. SOME CONCERN AS TO AMT OF WARMUP...WITH A LOT DEPENDING ON WHERE UPR RDG AXIS IS LOCATED. FCSTID = 17/HOWERTON ICT 98 71 98 72 / 20 30 20 30 HUT 97 70 98 71 / 20 20 20 20 EWK 97 70 97 71 / 20 30 20 30 EQA 96 70 96 71 / 20 30 30 40 WLD 98 72 99 72 / 20 30 30 40 RSL 94 69 97 67 / 20 20 10 20 GBD 95 70 99 69 / 20 20 10 20 SLN 96 70 96 71 / 20 30 20 20 MPR 97 70 97 71 / 20 30 20 30 CFV 94 70 93 70 / 30 30 30 40 CNU 94 69 92 70 / 30 30 30 40 K88 93 68 92 70 / 30 30 30 40 .ICT... KS...NONE.
Hazardous weather outlook, Aug 3, 3:46 AM CDT, 1 hour 11 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH DAYBREAK. THE BEST CHANCE WILL BE THE AREA ALONG AND WEST OF THE FLINT HILLS. THE PRIMARY THREAT WILL BE HAIL, ROUGHLY UP TO THE SIZE OF QUARTERS. THE THUNDERSTORMS SHOULD DEVELOP INTO SOUTHEAST KANSAS TOWARDS DAYBREAK. ALL THE STORMS WILL WEAKEN DURING THE MORNING. THUNDERSTORMS WILL REDEVELOP AGAIN TONIGHT, MOST LIKELY AFTER MIDNIGHT. SOME OF THESE STORMS MAY ALSO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY BE ONGOING MONDAY MORNING, ESPECIALLY EAST OF I-35. THUNDERSTORMS MAY REDEVELOP ONCE AGAIN MONDAY EVENING, HOWEVER THE BEST CHANCE WILL BE AFTER MIDNIGHT AND EAST OF I-35. THE THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ENTIRE AREA THIS MORNING, AND AGAIN TONIGHT AFTER MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.